Recovery Begins Here
Call 24/7 (844) 318-7500
We’re open every day 24/7
Get help now
Free & confidential
(844) 318-7500

The Risks of Phenibut Overdose: Amounts & Treatment Help

On February 2018, Australian authorities reported that seven teenagers overdosed on phenibut after experimenting with it. This overdose caught the attention of news cycles in various countries, and many wanted to know exactly why phenibut is such a big deal.

Phenibut Overview

According to a February 2018 article from The Conversation, phenibut was created in the 1960s in Russia to treat insomnia and anxiety in astronauts. Today, some people buy this medication online in countries that have not yet made it legal.

Known on the street as party powder, pbut, or noofen, phenibut is sometimes marketed as a nootropic, or “smart drugs.” Such drugs claim to assist with memory and help people improve their performance on tests. 

Since it is not prescribed, it is difficult to know how much a person may take at a safe level. In Russia and Ukraine, where phenibut use is monitored more closely, safe amounts are considered to be between 500 to 2000 mg, depending on the person. 

The Journal of Substance Use mentioned in 2013 that some people use phenibut to treat symptoms of withdrawal from alcohol.

How Phenibut Works

The scientific name for phenibut is β-phenyl-γ-aminobutyric acid. It works by changing a person’s state of mind because it affects a chemical messenger called γ-aminobutyric acid (GABA). 

GABA plays a part in the cognitive function by producing feelings of euphoria, anxiety, and heightening the brain’s activity levels. However, authorities in countries such as the United States and the United Kingdom have not approved phenibut as a legal drug or supplement. 

If too much phenibut is taken, there is potential for overdose. Phenibut can cause respiratory issues, and many of its side effects are linked to the way it affects the central nervous system. This is why it is so important to abstain from phenibut. 

Inevitably, some people will choose to experiment with phenibut or even use it in a habitual manner. The Tennessee Poison Center says that phenibut is not regulated by the  U.S. Food and Drug Administration (FDA), and overdose is just one possible danger of using something that is not monitored for safety.

Ready to get Help?

Talk to a treatment expert

Dependence and Withdrawal

Data from a case study published by the Journal of Substance Use shows that tolerance to phenibut can build up in as little as a week. The case study looked at a man who had no history of previous drug use but became tolerant of phenibut quickly and then had withdrawal symptoms as soon as he tried to quit. 

Students tend to use phenibut as a smart drug, so they can get better grades and improve their focus. Instead, it is more likely that they build tolerance and dependence that increase their odds of overdose.

A case report published on BMJ Reports in 2013 found that some people may develop withdrawal anywhere from three to four hours after their last dose.

Identifying a Phenibut Overdose

Overdose is possible any time you take more phenibut than your body can handle. You are more likely to overdose if you combine phenibut with another substance, especially one that also sedates the nervous system. 

Signs of overdose include the following:

  • A drop in blood pressure
  • Lower body temperature
  • Vomiting
  • Nausea
  • Increased sweating
  • Sleepiness
  • Shallow breathing

A case study from Critical Care Medicine from 2018 looked at a patient who was using phenibut to deal with pain from alcohol withdrawal. The patient eventually had to get help once he had a mild overdose.
The man’s leg was shaking, and he seemed anxious. He was able to get help on his own, but some people may need someone else to get help for them.

What to Do During an Overdose

Better Health Channel explains that an overdose is always a medical emergency that requires immediate assistance. You might overdose on a substance even if this was not your intention. 

Phenibut has not caused much alarm yet because many reported cases of overdose have not been fatal.

On February 2018, The Guardian reported that some students in Queensland, Australia, overdosed on phenibut and recovered just fine after receiving medical attention. 

If you notice common overdose symptoms in yourself or someone else, it is critical that you call 911. During the call, you need to:

Some people may not want to call 911 because they fear prosecution if there are illicit drugs involved. However, many local jurisdictions have passed Good Samaritan laws that protect people who ask for medical help for someone who is overdosing.

Other useful tips for helping someone with an overdose include:

  • Do not feed someone during a medical emergency
  • Turn the person on their side if they are not conscious but still breathing
  • Do not force a person who is overdosing to purge (vomit)

Once you have spoken to 911, follow the dispatcher’s instructions and do not hang up until help arrives.

At the Hospital

You will need to provide as much accurate information as possible to the hospital staff. This will allow them to treat the overdose correctly. These courses of treatment are standard after an overdose:

  • Activated charcoal, which binds to a substance and prevents absorption
  • An antidote, if available

A visit to the emergency room always consists of a full review, including blood samples and a psychological assessment.  

Once the person is discharged, a follow-up appointment is standard to check up on the patient’s progress and possibly provide a referral for substance abuse treatment. 

People who taper off phenibut are often given baclofen, a medication that resembles the makeup and functions of phenibut.

If you had a phenibut overdose and feel that it occurred because you have become dependent, tapering and seeking addiction treatment might be best.

Getting Help

Phenibut is not regulated by the FDA, and it is hard to know if these overdoses occurred because people took something too strong for their bodies. The best way to prevent an overdose is not to experiment with substances that are not regulated. 

It is always best to call 911 if you witness or experience an overdose.

Sources

Phenibut dependence. BMJ Case Reports. Retrieved March 2019 from https://casereports.bmj.com/content/2013/bcr-2012-008381

(January 2018) Phenibut withdrawal management in the setting of concomitant Kratom and alcohol dependence. Society of Critical Care Medicine. Retrieved March 2019 from https://journals.lww.com/ccmjournal/Citation/2018/01001/935___PHENIBUT_WITHDRAWAL_MANAGEMENT_IN_THE.892.aspx

(June 2013) Psychotic symptoms during phenibut (beta-phenyl-gamma-aminobutyric acid) withdrawal. Journal of Substance Abuse. Retrieved March 2019 from https://www.researchgate.net/publication/262799429_Psychotic_symptoms_during_phenibut_beta-phenyl-gamma-aminobutyric_acid_withdrawal

Dopamine. Psychology Today. Retrieved March 2019 from https://www.psychologytoday.com/intl/basics/dopamine

(February 2018) Drug used by cosmonauts may have caused Queensland students' overdose. The Guardian. Retrieved March 2019 from https://www.theguardian.com/australia-news/2018/feb/23/banned-anti-anxiety-drug-phenibut-may-have-caused-gold-coast-students-overdose

(August 2014) Drug overdose. Better Health Channel. Retrieved March 2019 from https://www.betterhealth.vic.gov.au/health/healthyliving/drug-overdose

(August 2018) What Should You Do During a Drug Overdose? Get Smart About Drug. Retrieved March 2019 from https://www.getsmartaboutdrugs.gov/consequences/what-should-you-do-during-drug-overdose

(April 2018) Phenibut: Is It a Smart Drug To Take? Tennessee Poison Center. Retrieved March 2019 from https://ww2.mc.vanderbilt.edu/poisoncenter/52585

(February 2018) Weekly Dose: phenibut –the Russian anti-anxiety drug linked to Gold Coast teens’ overdoses. The Conversation. Retrieved March 2019 from https://theconversation.com/weekly-dose-phenibut-the-russian-anti-anxiety-drug-linked-to-gold-coast-teens-overdoses-92339

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 318-7500

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.